MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SCORPIO RECESSED PATELLA; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

STRYKER ORTHOPAEDICS-MAHWAH SCORPIO RECESSED PATELLA; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 3044-0028
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 03/13/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
In performing follow-up for a pi, rep provided a revision operative report for (b)(6) 2013 for the patient's right knee.Preoperative diagnosis: loose right revision knee arthroplasty with maltracking of patella.Op report notes: "in less than 1 year she developed increasing pain and discomfort.Studies are suspicious for possible loosening of femoral component.There was only some distal cement around the femoral component.The stem appeared to be reactive line around it suggesting loosening of femoral component.The patella was also tilting and maltracking¿femoral component came out very easily with no fixation at all.The cement was bonded to the implant with augments.The stem came out and there was a fibrous membrane around the stem completely.There was no cement on the stem at all consistent with femoral component loosening.We had to remove the patellar component to position it more centrally.".
 
Additional Manufacturer Narrative
Reported event: an event regarding malposition involving a scorpio patella was reported.The event was confirmed via medical review.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical information by a clinical consultant indicated: there were revision surgeries for femoral loosening and patellar mal-tracking but the work-up and etiology for these were not clear.The last revision was result of a failure of the femoral component-stem construct at the threaded junction.The likely cause of the failure was micromotion at the threaded junction led to wear and material fatigue.To determine the mode of failure additional materials would be required as well as evaluation of the explant.-product history review: review of the device history records indicate the devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical information by a clinical consultant indicated: there were revision surgeries for femoral loosening and patellar mal-tracking but the work-up and etiology for these were not clear.The last revision was result of a failure of the femoral component-stem construct at the threaded junction.The likely cause of the failure was micromotion at the threaded junction led to wear and material fatigue.To determine the mode of failure additional materials would be required as well as evaluation of the explant.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device is needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event an event regarding malposition involving a scorpio patella was reported.The event was confirmed via medical review.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: conclusion/assessment: the records were not entirely complete, and no dated or sequential radiographs were provided for review.The patient had a primary knee performed and just over 6 months later had an arthroscopy for the it band and patellar tilt.The records gapped until 2012, when after having pain, the patient had a revision for a loose femur.She did well initially, but 1 ½ years later was seen for pain and instability and ultimately underwent an arthroscopy after an aspiration showed metal stained fluid.She then underwent revision of the femur, and it was found that she had broken the femoral stem at the junction with the threads.It was commented that the failure could represent corrosion.The revision became infected and she underwent a wash out and polyethylene exchange 6 months later.No records were provided for the later claims of another extensor mechanism disruption and revision and/or two stage revision thereafter.No additional materials were presented for review.Event confirmation: two arthroscopy procedures can be confirmed.A revision for a loose femur can be confirmed.A second revision for a loose femur and fracture of a femoral stem can be confirmed.The reason for the stem fracture cannot be confirmed.The two staged revision to competitor components cannot be confirmed.Root cause: the root cause for arthroscopy #1 was anterior knee pain, it band tendonitis and patellar tilt.The cause of the first femoral revision was loosening but a root cause cannot be attributed.The root cause of the second arthroscopy was pain and swelling and presence of metallic debris in aspirated fluid.The root cause of the metal stained fluid was motion at a fractured femoral stem.The root cause of the second revision was femoral loosening and a fractured femoral stem.The root cause of the stem fracture cannot be determined.The root cause of the last procedure, wash out and polyethylene revision, was infection.The root cause of the two stage revision which was not documented would presumed to be infection.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical information by a clinical consultant indicated: there were revision surgeries for femoral loosening and patellar mal-tracking but the work-up and etiology for these were not clear.The last revision was result of a failure of the femoral component-stem construct at the threaded junction.The likely cause of the failure was micromotion at the threaded junction led to wear and material fatigue.To determine the mode of failure additional materials would be required as well as evaluation of the explant.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device is needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
SCORPIO RECESSED PATELLA
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key11900264
Report Number0002249697-2021-00944
Device Sequence Number3687780
Product Code JWH
UDI-Device Identifier07613327033793
UDI-Public07613327033793
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K863668
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/01/2009
Device Model Number3044-0028
Device Catalogue Number3044-0028
Device Lot NumberR965
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer06/15/2021
10/03/2023
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date07/12/2021
10/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite